Alert archive / South Dakota / Tornado Warnings in 2018
Tornado Warning 7, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 2, 2018, 8:06 PM CDT for Spink County, South Dakota. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2018, 8:06 PM CDT (01:06 UTC)
- Expired
- Jul 2, 2018, 8:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Spink County, SD
The radar
The Aberdeen radar (KABR), 84 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 8:15 PM CDT | HAIL 1.25 | Tulare, SD | |
| Jul 2, 8:20 PM CDT | FUNNEL CLOUD | 1 Sw Tulare, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 7:36 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2124 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 8.5
The text
As transmitted.
634
WFUS53 KABR 030106
TORABR
SDC115-030130-
/O.NEW.KABR.TO.W.0007.180703T0106Z-180703T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
806 PM CDT MON JUL 2 2018
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Southwestern Spink County in northeastern South Dakota...
* Until 830 PM CDT.
* At 805 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Tulare, or 12 miles south of Redfield, moving east
at 20 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Tulare around 820 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.
&&
LAT...LON 4467 9861 4471 9864 4480 9845 4470 9839
TIME...MOT...LOC 0105Z 248DEG 18KT 4470 9859
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
Wise1 follow-up statement
796
WWUS53 KABR 030128
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
828 PM CDT MON JUL 2 2018
SDC115-030138-
/O.EXP.KABR.TO.W.0007.000000T0000Z-180703T0130Z/
Spink SD-
828 PM CDT MON JUL 2 2018
...THE TORNADO WARNING FOR SOUTHWESTERN SPINK COUNTY WILL EXPIRE AT
830 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern South Dakota.
LAT...LON 4467 9861 4471 9864 4480 9845 4470 9839
TIME...MOT...LOC 0128Z 248DEG 18KT 4474 9847
$$
WiseWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 2, 6:49 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 2, 6:49 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 649 PM CDT Mon Jul 2 2018 .UPDATE... Issued at 647 PM CDT Mon Jul 2 2018 Made some slight adjustments to pops based on latest hi-res this evening. Otherwise, forecast is on track with a few discrete cells beginning to pop. && .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 351 PM CDT Mon Jul 2 2018 Diurnal cumulus have developed this afternoon across portions of northeastern South Dakota in an increasingly unstable airmass. Southerly winds have helped transport moist 60-65+ dewpoint air, contributing to 2000+ J/kg of CAPE. An area of low pressure over central South Dakota with a northeastward-protruding warm front may provide the focus for late afternoon and early evening surface-based thunderstorms. A favorable deep layer shear environment of 35+ kts will allow for organized structures, and a favorable low level shear environment will provide the opportunity for a tornado or two with discrete storms particularly across far northeastern SD and west central MN. By this evening/tonight, this activity may be sustained and expand to some degree thanks in part to a strengthening LLJ, but should become increasingly elevated with mainly a large hail threat. Meanwhile, additional convection may develop this evening across the western Dakotas and track to the east. A favorable shear environment may allow these storms to maintain their strong to severe intensity as they track across the ND/SD border overnight. An overall weakly forced scenario means less than average confidence in timing and location of thunderstorms during this time. By Tuesday mid-morning, activity should dissipate/push north and much of the afternoon should stay dry despite the continued presence of a frontal boundary across the area. Temperatures will once again rebound into the upper 80s and lower 90s across the area with dewpoints in the 60s. .LONG TERM...(Tuesday Evening through Monday) Issued at 351 PM CDT Mon Jul 2 2018 The main challenge in the long term will be Tuesday night. Strong instability/decent LL shear and little to no MLCIN toward evening should allow for sct thunderstorms to develop across the region, especially near the frontal boundary hanging around the Missouri River valley. One negative against convection will be increasing heights/warming temperatures aloft as EML moves into the plains a head of the s/w ejecting across Montana. And, as heights increase, the westerlies start to pull north, with decreasing deep layer bulk shear progged over the CWA toward evening. Nonetheless, still appears some severe weather is possible. For the rest of the period, expansive mid level ridge over the eastern CONUS builds back toward the central CONUS, and goes through a major increase in amplitude over the Rockies/High Plains late this week. The ridge does get squashed by late in the weekend as s/w energy moves through it. So, it looks mainly dry from Thursday through Saturday, with the next chc of rain coming Sunday into early next week as a sfc boundary slips south into the region. Temperatures, overall, will favor above normal for the period. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 647 PM CDT Mon Jul 2 2018 VFR conditions are expected except in the vicinity of thunderstorms. Gusty winds and large hail will be possible with any thunderstorms this evening and overnight. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...Lueck LONG TERM...TDK AVIATION...Wise
Hazardous weather outlook, Jul 2, 3:22 AM CDT, 16 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 322 AM CDT Mon Jul 2 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-030830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 322 AM CDT Mon Jul 2 2018 /222 AM MDT Mon Jul 2 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Isolated strong to severe thunderstorms will be possible tonight. The highest risk area for severe storms is far northeastern South Dakota and west central Minnesota. While the primary threat with any storms that develop will be large hail, strong winds, heavy rain, and frequent lightning will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will be possible through Wednesday, mainly during the afternoon and evening hours. A few of these thunderstorms could become strong to severe. Strong winds, large hail, heavy rain, and frequent lightning will be the main threats. Showers and thunderstorms will again be possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested for tonight. Weather spotters are encouraged to submit severe weather reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. KF
In the hours before
Special weather statement, Jul 2, 7:04 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
704 PM CDT MON JUL 2 2018
SDZ018-037-030045-
Hand SD-Spink SD-
704 PM CDT MON JUL 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAND AND
SOUTHWESTERN SPINK COUNTIES UNTIL 745 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spottswood, or 17 miles south of Redfield, moving northeast at 15
mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Tulare, Twin Lakes and Spottswood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4469 9881 4480 9855 4464 9841 4464 9870
4454 9870
TIME...MOT...LOC 0004Z 239DEG 14KT 4463 9864
WiseThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:04 PM CDT | Special Weather Statement | ABR | Hand | 41 min |
| Jul 2, 7:55 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 50 min |
| Jul 2, 8:12 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 33 min |
| Jul 2, 8:42 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 48 min |
| Jul 2, 8:48 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 42 min |
| Jul 2, 9:00 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 25 min |
| Jul 2, 9:06 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 39 min |
| Jul 2, 9:18 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 42 min |
| Jul 2, 9:41 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 49 min |
| Jul 2, 10:02 PM CDT | Special Weather Statement | ABR | Spink | 43 min |
| Jul 2, 10:13 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 15 min |
| Jul 2, 10:18 PM CDT | Flash Flood Warning | ABR | Hand, Spink | 8 hr |
| Jul 2, 10:33 PM CDT | Special Weather Statement | ABR | Hand | 42 min |
| Jul 2, 10:43 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 33 min |
| Jul 2, 10:45 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 45 min |
| Jul 2, 11:30 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 45 min |
| Jul 2, 11:35 PM CDT | Flash Flood Warning | ABR | Hand, Spink | 8 hr |
| Jul 3, 12:02 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 43 min |
| Jul 3, 12:33 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 18 min |
| Jul 3, 12:44 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 46 min |
| Jul 3, 1:51 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 26 min |
| Jul 3, 1:56 AM CDT | Flash Flood Warning | ABR | Faulk, Hand, Hyde | 6 hr |
| Jul 3, 2:43 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter | 37 min |
| Jul 3, 3:31 AM CDT | Heat Advisory | ABR | Brown, Buffalo, Edmunds, Faulk, Hand, Hyde and 3 more | 16 hr |
| Jul 3, 6:26 AM CDT | Areal Flood Warning | ABR | Hand, Spink | 6 hr |
| Jul 3, 10:00 AM CDT | Special Weather Statement | ABR | Roberts | 45 min |
| Jul 3, 10:03 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 30 min |
| Jul 3, 12:25 PM CDT | Areal Flood Warning | ABR | Hand, Spink | 3 days |
| Jul 3, 6:56 PM CDT | Special Weather Statement | ABR | Faulk | 49 min |
Nearby
Tornado Warnings in South Dakota, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.